Try it
Dermatology · Papulosquamous disorders: nephrogenic systemic fibrosis
Sample itemA patient with end-stage kidney disease on haemodialysis develops woody induration and tightening of the skin of the legs and forearms with joint contractures, a few weeks after an MRI study. Which exposure is implicated?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Gadolinium-based contrast agent
Nephrogenic systemic fibrosis occurs in patients with severely reduced renal function after gadolinium-based MRI contrast, with thickened, fibrotic skin and contractures. The face is usually spared. Avoiding certain linear agents in advanced kidney disease is the key prevention measure.
Option by option
A. Gadolinium-based contrast agent (correct)
Correct. Gadolinium in severe renal impairment is the established trigger.
B. Technetium-99m
Technetium-99m is a nuclear imaging isotope and is not linked to skin fibrosis.
C. Oral barium sulphate
Barium sulphate is not absorbed from the gut and is not linked to this condition.
D. Iodinated contrast medium
Iodinated contrast causes contrast nephropathy and hypersensitivity but not this fibrosing disease.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Dermatology questions
- Blistering disordersA patient has flaccid blisters that rupture easily and a positive Nikolsky sign. Which c…
- LeprosyIn which type of leprosy is the lepromin test strongly positive?
- Pigmentary disordersA man has well-demarcated chalk-white macules on his hands and around his mouth. A skin…
- Drug reactionsWhich of the following drugs is a well-recognised trigger of Stevens–Johnson syndrome an…